Women have been anecdotally talking about how the pill affects their mood ever since it came out in the '60s.
However, studying the connection between hormonal contraceptives and women’s mood has only become a focus for mainstream scholars in the last 5 years.
Because of this, there is a lot of conflicting data and research.
The general theme of findings does indicate that women taking hormonal contraception can experience mood-related symptoms and side effects. But what exactly is the connection between birth control pills and depression? Let's explore this topic.
What the research tells us so far
One study documented negative effects on women’s mood and psychological well-being when they took hormonal contraception . The women tended to show more symptoms of borderline personality disorder (BPD), impulsive behaviour, and self-image issues.
In another study, researchers found data that supported some mood-related side effects associated with hormonal contraceptive use . This is most convincingly shown in women with a history of depressive symptoms.
A third study said that the use of hormonal contraception (especially among teens) was associated with the subsequent action of taking antidepressants or a first diagnosis of depression .
Do all birth control methods affect your mental health?
Hormonal changes are a risk factor for mood changes and depression, and researchers have looked into different contraceptive methods to better understand the impact each can have on one's mental health.
In Denmark, a study was carried out looking at women aged 15-34 between the years 2000 and 2013 .
The study found all forms of hormonal contraception were associated with an increased risk of developing depression, particularly with the progesterone-only forms, including the hormonal IUD. The risk was higher in teens ages 15-19 who had been taking non-oral contraceptives, including the IUD and vaginal ring, though the IUD was found to have the highest association with depression in all age groups.
It’s important to note that while the risk of depression among those Danish women using hormonal birth control increased, the overall number of women affected was small.
Approximately 2.2 out of 100 women who used hormonal birth control developed depression, compared to 1.7 out of 100 who did not.
Will coming off the pill help minimise depressive symptoms?
The findings are still mixed here and further research needs to be done, but it’s up to you to decide what feels right. If you're unsure, your doctor can always help you work through your options.
It's also important to know that not everyone is the same.
In fact, some studies have found that some women can experience beneficial mood-related effects as a result of taking oral contraceptive pills or other hormonal methods, specifically regarding premenstrual mood symptoms .
Plus, a lot of the side effects of the oral contraceptive pill — including mood changes — are temporary and usually subside after 1 month of being on the pill.
If you'd still like to give the pill a try (unless your doctor has advised otherwise, of course), consider Kin's pill subscription.
Simply complete a digital consult with our health practitioners and they'll create a personalised prescription plan for your individual circumstances. If you find that the pill simply isn't for you, your practitioner will be there to support you at any time and help you decide what your next step should be.
Don’t want to go down the hormone route? There are also non-hormonal contraceptive options for you to choose from, including male and female condoms and the diaphragm.